Return to the Care Givers Forum | Post a Follow-Up

 o
Swelling and bruising in extremities for no reason?

Posted by marti8a (My Page) on
Tue, Mar 25, 14 at 15:53

Mil is 86. Last week she said her foot was bruised, the whole foot turned black and swelled. She went to the dr's office and couldn't get an appointment and they said go to the emergency room. 5 tests later, all tests fine and they don't know what was causing the swelling or bruising, except her INR was high so they upped her Coumadin.

The next day her other foot started swelling and bruising. She stayed with her feet up and ice on them until she could get into a doctor. He looked her over, said she must have bumped against something and told her to stay off her feet.

A couple of days later, she said her middle knuckle on her left hand hurt (she is right handed). The next morning, it is swollen and turning black.

I'd like her to go to a different doctor's office, but it's hard to get someone on medicare into a new office.

Have you ever heard of this, and know the cause?

She may very well have bumped her foot, but she was doing absolutely nothing except going back and forth to the bathroom when the finger started swelling.


Follow-Up Postings:

 o
RE: Swelling and bruising in extremities for no reason?

Did they do any blood work -- BNP in particular, also the kidney tests, BUN, creatine and one or two others? Swelling in the extremities can be signs of kidney and/or heart failure, and then with the blood thinners and/or aspirin so many are on, any bleeding at all would be increased.

I wasn't familiar with INR, so I searched and from what I am reading, it sounds like a high INR would mean she may have too much coumadin and should have less, not more. Like I said, this is new to me, and I could have it backwards, but I would make some calls and double check.

This is from WebMD -- link below:

A method of standardizing prothrombin time results, called the international normalized ratio (INR) system, has been developed so the results among labs using different test methods can be understood in the same way. Using the INR system, treatment with blood-thinning medicine (anticoagulant therapy) will be the same. In some labs, only the INR is reported and the PT is not reported.

Prothrombin time (PT) and international normalized ratio (INR)1
Prothrombin time (PT):
11-13 seconds

International normalized ratio (INR):
0.8-1.1

The warfarin (Coumadin) dose is changed so that the prothrombin time is longer than normal (by about 1.5 to 2.5 times the normal value or INR values 2 to 3). Prothrombin times are also kept at longer times for people with artificial heart valves, because these valves have a high chance of causing clots to form.

Abnormal values
A longer-than-normal PT can mean a lack of or low level of one or more blood clotting factors (factors I, II, V, VII, or X). It can also mean a lack of vitamin K; liver disease, such as cirrhosis; or that a liver injury has occurred. A longer-than-normal PT can also mean that you have disseminated intravascular coagulation (DIC), a life-threatening condition in which your body uses up its clotting factors so quickly that the blood cannot clot and bleeding does not stop.
A longer-than-normal PT can be caused by treatment with blood-thinning medicines, such as warfarin (Coumadin) or, in rare cases, heparin.
What Affects the Test

Reasons you may not be able to have the test or why the results may not be helpful include:

Taking medicines that can affect the action of blood thinners (such as warfarin) and vitamin K. These include antibiotics, aspirin, cimetidine (Tagamet), barbiturates, birth control pills, hormone therapy (HT), and vitamin K supplements.
Having severe diarrhea or vomiting that causes fluid loss and dehydration. This may make the PT time longer. If diarrhea is caused by poor absorption of nutrients, vitamins, and minerals from the intestinal tract (malabsorption syndrome), the PT may be longer because of a lack of vitamin K.
Eating foods that have vitamin K, such as broccoli, chickpeas, kale, turnip greens, and soybean products.
Drinking a lot of alcohol.
Taking some herbal products or natural remedies.

Wishing you the best in finding out what is wrong.

Here is a link that might be useful: Web MD link


 o
RE: Swelling and bruising in extremities for no reason?

No, I'm the one who had it backwards. Her INR must have been too low. It was clotting too fast.


 o
RE: Swelling and bruising in extremities for no reason?

You probably had it right in the first place. What happened is her veins leaked the blood into the body parts. She may be eating something that causes the blood thinner to thin too much. Hubby uses the generic and I have to watch what he eats and drinks. Now has a warning about cranberries. Some things such as pistachios are fine in low amounts but cause bleeding if you eat too many. Half cup in his case. Ask her what she is eating and drinking then check it against the do not use.

Ask your doctor for a referral to another doctor that uses her insurance, his business office will know, then switch if you like.


 o
RE: Swelling and bruising in extremities for no reason?

I am also suspecting leaking from too much blood thinner... of any kind. You can add licorice to that list, Maifleur.

You might ask the doctor for a referral to a blood specialist.


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Care Givers Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here